Pennsylvania, 2022

Flood in Pennsylvania, February 17 to 19, 2022

February 17 to 19, 2022 · NWS CLE · 1 event in 1 county or zone

Flooding was observed throughout much of Crawford County during the February 17th-19th, 2022 timeframe. This was due to above normal temperatures causing steady melt of a snow pack containing 2 to upwards of 3 of water equivalency up through the daytime hours of the 17th, and rainfall amounts of 1-2 on top of the melting snow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Flooding was observed throughout much of Crawford County during the February 17th-19th, 2022 timeframe. This was due to above normal temperatures causing steady melt of a snow pack containing 2 to upwards of 3 of water equivalency up through the daytime hours of the 17th, and rainfall amounts of 1-2 on top of the melting snow. Flooding of French Creek and tributaries was observed, including Cussewago Creek, which was exacerbated by ice jamming throughout the 18th into the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 17, 7:16 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 17, 7:16 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
716 PM EST Thu Feb 17 2022

.SYNOPSIS...
A strong cold front will slowly move southeast across the area
through this evening with lingering troughing tonight into Friday.
High pressure will briefly settle across the region on Friday,
followed by another strong low pressure system and cold front on
Saturday. High pressure will return across the region by the end of
the weekend into early next week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Update...
Most of the near-term forecast remains valid. As of 6:50 PM EST,
the surface cold front extended northeastward from near Columbus
to just south and east of Youngstown, Meadville, PA, and
Jamestown, NY. This front will continue drifting southeastward
as a surface low advances northeastward along the front from
near Columbus toward central NY by the wee hours of Friday
morning. This front should exit the rest of our CWA to the
southeast by midnight tonight. Mainly light to moderate rain
will continue to change to a freezing rain/sleet mix from NW to
SE as colder air at/near the surface, behind the cold front,
undercuts warmer air farther aloft. After several hours, the
mixed precip is expected to change to all snow as the
atmospheric column cools further via CAA and the wet-bulb
effect, and the storm system's warm conveyor belt continues
undergoing isentropic ascent over our area while tapping into
abundant moisture from the Gulf of Mexico. Precip should be all
snow in our CWA by the wee hours of Friday morning.

The main change with the early evening update was to upgrade
the Winter WX Advisory to a Winter Storm Warning for Lorain,
Cuyahoga, Lake, Geauga, Ashtabula, and Erie (PA) Counties. This
is where confidence has increased in storm-total icing of 0.10"
to 0.25" and greater potential for isolated tree and power line
damage before freezing rain changes to sleet and then snow.
Please see the latest Winter WX Advisory and Winter Storm
Warning text products for further details. Will continue to
refine the forecast as obs and model guidance warrant.

Previous Discussion...
Active weather continues across the area with the second round
of heavy precipitation arriving from the south and southwest.
Winter Weather Advisories remain in effect for the entire area
for the heavy mixed-precipitation threat, including snow, sleet,
and ice. A flood watch also remains in effect for the entire
area with areas south of the cold front (i.e. in the warm
sector), expected to pick up an additional inch to an inch of a
half of rainfall. This will lead to additional area river rises
and lead to potential ice jam issues.

The strong surface cold front has reached northern OH this
afternoon, with surface observations suggesting it currently
settling on a southwest to northeast axis from Findlay to just south
of Cleveland, to Erie, PA. A sharp temperature drop has been
observed immediately behind the front, with near freezing
temperatures already appearing in rain. Anticipate temperatures to
continuing dropping at areas behind the cold front. With strong warm
air advection above 850 mb expected to continue through the rest of
today, the freezing rain threat will become realized across much of
northern OH, NW OH, and NW PA. Recent MRMS correlation coefficient
trends suggest the mixed-precipitation/snow line is currently moving
east across northern IN, so heavy mixed-precipitation will cause
issues the rest of the afternoon and evening. The highest ice
accumulations will occur across northern OH and NW PA, ranging
anywhere from a tenth to two tenths of an inch.

As colder air begins to arrive, areas behind the initial push of
freezing rain are expected to switch over to heavy periods of sleet.
Much of the area could see at least a half inch of sleet
accumulation by this evening and overnight. Finally, as the mixed-
precipitation/snow line enters NW OH later this evening, anticipate
all precipitation to switch over to snow, continuing east throughout
the night. Some lake enhancement is possible along the lakeshore of
NE OH into NW PA tonight into Friday morning. Total snow
accumulations will range anywhere from 2 to 4 inches across northern
OH, decreasing to up to an inch in the vicinity and south of the US-
30 corridor.

Another aspect of the event to consider will be the flash-freeze
threat later tonight. As colder air arrives across the region
tonight, low temperatures will plummet into the low teens to upper
single digits. Wind chill temperatures will drop to near zero to
perhaps slightly below zero into early Friday morning.

Otherwise, a mostly quiet Friday is anticipated for much of the area
as brief high pressure settles in across the region. Temperatures
will remain below average with highs in the mid to upper 20s.

By late Friday night into early Saturday, our attention turns to the
next system which will bring a quick shot of snow, gusty winds, and
cold temperatures behind an arctic cold front. A fast-moving clipper
system will move east across the Great Lakes, with several
parameters suggesting the chance for snow squalls across NE OH and
NW PA early Saturday morning. Early indications from the RAP/NAM
suggest a snow squall parameter > 1, surface-based CAPE > 50 J/kg,
strong low-level frontogenesis, and 0-2 km westerly winds averaging
> 30 knots.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As the short wave and its associated front move across the CWA on
Friday night, winds will become west to northwesterly behind the
front on Saturday. Moisture will be limited as surface high pressure
moves eastward into the region during the day on Saturday. However,
with wind direction and colder air aloft being ideal for lake
effect, PoPs remain likely through Saturday afternoon across the
snowbelt for a light accumulation of snow. As the ridge continues to
develop into the region, winds will shift and become offshore by
Saturday evening. Sunday will be mild and dry as high pressure
drifts south of our CWA.

Temperatures on Saturday will be below average due to the cold
frontal passage on Friday. As high pressure moves into the area on
Saturday evening, sky cover will begin to clear and winds diminish
giving us perfect ingredients to have substantial radiational
cooling overnight Saturday. Low temperatures on Saturday night will
drop into the teens across area with some spots in NW PA dipping
below 10 degrees overnight. As the high stays over the area,
temperatures during the day Sunday will bounce back into the mid-to-
upper 40s. A warm front moving into the region Sunday evening will
cause low temperatures to remain above average and into mid-to-upper
30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term looks to be rather active, especially mid week. High
pressure will be well east of the region to begin next week. Upper
level flow will return to a zonal pattern across the eastern half of
the United States will an upper level ridge extending over the
western US. We will remain dry through Monday afternoon ahead of the
next system. Southerly flow aloft and at the surface will begin to
advect moisture from the Gulf of Mexico into the area by Monday
evening. An inverted surface trough will extend northeastward into
the region along with a piece of the upper level trough ejecting out
leading to precipitation chances Monday night into Tuesday. By
Tuesday, surface low pressure is over the region with plenty of
upper level moisture available causing widespread rain across
the entire CWA. By Wednesday morning the low will shift eastward
with any lingering precipitation ending from west to east
through the morning. High pressure will return briefly on
Thursday morning keeping us dry through the afternoon before
another system moves to end the day Thursday brining another
round of precip, most likely snow, to the area.

Temperatures in the long term will be mild and above average for
most of the period. Expect highs in the upper 40s to lower 50s on
Monday and Tuesday. Wednesday will be a bit colder with highs only
in the low 40s, but still above average for this time of year.
Wednesday night will be the coldest of the long term with lows in
the lower 20s. Thursday during the day will be cooler as well with
highs in the 30s.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
At 23:50Z/Thurs, a surface cold front extended northeastward
from just west and north of KCMH to just south and east of KYNG
and KGKJ, while a low along the front was centered near KCMH.
As the low continues moving northeastward along the front, the
cold front should drift farther southeastward and exit the rest
of our region by 04Z/Fri. Behind the front, a surface ridge
builds eastward and its axis should traverse our region between
15Z/Fri and 00Z/Sat. Southerly surface winds veer abruptly to
northerly following the frontal passage. Farther behind the
front, northwesterly surface winds will back gradually to
southwesterly following the passage of the aforementioned ridge
axis. Regional surface winds should trend 10-15 knots and gust
up to 20-25 knots at times, especially this evening through mid-
morning Friday.

Primarily light to moderate rain will continue to change to a
freezing rain/sleet mix from northwest to southeast as colder
air at and near the surface, behind the cold front, undercuts
lingering warm air farther aloft. After several hours, this
mixed precip will change to all snow as the atmospheric column
cools further. Widespread MVFR to IFR ceilings and visibility
are expected with the precip. Snow should end gradually from
west to east between roughly 08Z and 18Z/Fri. Lingering VFR to
MVFR ceilings should follow the snow.

Outlook...Periods of snow with non-VFR possible through
Saturday night, especially in northeast OH and northwest PA.
Scattered rain and/or snow showers with non-VFR possible on
Monday through Tuesday.

&&

.MARINE...
After the cold front passes through the lake this afternoon, winds
will become northerly and increase to 20 to 25 knots. Winds become
northwesterly by Friday morning, diminishing to 10-15 knots. An
Alberta Clipper will increase winds overnight Saturday. Winds will
be southwesterly starting between 25 and 30 knots, and increasing to
30-35 knots by Saturday morning. Higher winds will continue through
Saturday evening. Winds become mostly westerly and diminish to 10-15
knots by overnight Sunday as high pressure settles over the area.
Winds once again shift ahead of the next system Sunday afternoon.
Winds will remain southwesterly ranging between 20 and 25 knots
through late Sunday evening.

Due to the lake being mostly ice covered, there are no
significant waves through this period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 AM EST Friday for OHZ003-006>014-017>023-
     027>033-036>038-047-089.
     Winter Storm Warning until 7 AM EST Friday for OHZ010>014-089.
     Winter Weather Advisory until 1 AM EST Friday for OHZ029>031-
     036>038-047.
     Winter Weather Advisory until 1 AM EST Friday for OHZ003-
     006>009-017>019-027-028.
     Winter Weather Advisory from 10 PM this evening to 4 AM EST
     Friday for OHZ022-023-032-033.
     Winter Weather Advisory until 7 AM EST Friday for OHZ020-021.
PA...Flood Watch until 1 AM EST Friday for PAZ001>003.
     Winter Storm Warning until 7 AM EST Friday for PAZ001-002.
     Winter Weather Advisory until 7 AM EST Friday for PAZ003.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Jaszka/Kahn
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Jaszka
MARINE...Iverson
Hazardous weather outlook, Feb 17, 4:24 AM EST, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
424 AM EST Thu Feb 17 2022

OHZ003-006>009-017>019-027-028-180930-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-
424 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
1 AM EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ029>031-036>038-047-180930-
Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
424 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM
EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010>014-020-021-089-180930-
Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Medina-Summit-
Ashtabula Lakeshore-
424 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST FRIDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ022-023-032-033-180930-
Portage-Trumbull-Stark-Mahoning-
424 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
EST FRIDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-180930-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
424 AM EST Thu Feb 17 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001>003-180930-
Northern Erie-Southern Erie-Crawford-
424 AM EST Thu Feb 17 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST FRIDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 17, 7:03 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
703 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FREEZING RAIN    TOLEDO EXPRESS AIRPORT  41.59N 83.81W
02/17/2022  M0.07 INCH       LUCAS              OH   ASOS

            MEASURED ON THE KTOL ASOS. FLAT ICE
            ACCUMULATION.

&&

JS
Local storm report, Feb 17, 7:06 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
706 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FREEZING RAIN    MANSFIELD LAHM AIRPORT  40.82N 82.51W
02/17/2022  M0.15 INCH       RICHLAND           OH   ASOS

            MEASURED ON THE KMFD ASOS. FLAT ICE
            ACCUMULATION.

&&

JS
Local storm report, Feb 17, 8:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
835 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     ICE STORM        3 N CHARDON             41.63N 81.22W
02/17/2022                   GEAUGA             OH   FIRE DEPT/RESCUE

            CHARDON FIRE DEPT REPORTS THAT CLARK RD IS
            CLOSED EAST OF RAVENNA RD DUE TO DOWNED
            WIRES AND A LEANING POLE. MULTIPLE REPORTS
            OF DOWNED WIRES NEAR CHARDON ALONG WITH
            ROADS GETTING VERY ICY.

&&

JS
Local storm report, Feb 17, 8:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
847 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FREEZING RAIN    BELLEVUE                41.27N 82.84W
02/17/2022  E0.10 INCH       SANDUSKY           OH   PUBLIC

            ESTIMATED FROM PICTURE ON SOCIAL MEDIA.
            HEALTHY GLAZE OF ICE ON TREES.

&&

JS
Local storm report, Feb 17, 9:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
902 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FREEZING RAIN    VERMILION               41.41N 82.32W
02/17/2022  E0.10 INCH       LORAIN             OH   PUBLIC

            NUMEROUS TREE BRANCHES DOWN FROM ICE
            ACCUMULATION.

&&

RC
Local storm report, Feb 17, 9:19 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
919 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FREEZING RAIN    1 SSE SEVILLE           41.01N 81.86W
02/17/2022  M0.10 INCH       MEDINA             OH   PUBLIC

            RADIAL ICE ACCUMULATION. REPORT INCLUDED
            PICTURE OF ACCRETION ON A WIRE WITH A RULER.

&&

JS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
February 17, 9:30 PM EST to February 19, 7:00 PM EST
Where
Crawford County, 1.47 mi WSW of Geneva to 1.72 mi ENE of Norrisville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
41.559, -80.254

Widespread road closures due to areal flooding and river flooding across Crawford County and in the city of Meadville, including but not limited to portions of PA-173 in Wayne Township and PA-322 in the city of Meadville. Several residents were cut off from their homes due to flooding, with a resident in Centerville needing rescued from their home. A total of 13 people and two pets were rescued from vehicles that drove into flooded roadways throughout the event, including 5 driving into standing water in Cambridge Springs. Ice jam flooding was most pronounced along French Creek and Cussewago Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012103.